Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2003, 3:59 PM MDT for Cheyenne County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 3:59 PM MDT (21:59 UTC)
- Expired
- Apr 30, 2003, 4:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 302159 SVRCYS NEC033-302230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 359 PM MDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 430 PM MDT * AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 6 MILES NORTHWEST OF LORENZO...OR ABOUT 10 MILES SOUTHWEST OF SIDNEY...MOVING EAST AT 35 MPH. THIS WARNING DOES NOT INCLUDE THE CITY OF SIDNEY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4115 10312 4100 10324 4100 10277 4109 10275 WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:25 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 30, 2:25 PM MDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 225 PM MDT WED APR 30 2003 SHORT TERM...THUNDERSTORM INTENSITY IS MAIN CONCERN THIS EVENING...WITH SHORT TERM CONCERN EVOLVING INTO CHANCES FOR PRECIP OVERNIGHT AND THURSDAY. THUNDERSTORMS HAVE FIRED UP OVER SOUTHEAST WYOMING AHEAD OF SHORT WAVE TROF OVER NORTHERN COLORADO. THE STORMS HAVE BEEN ALONG AND IMMEDIATELY NORTH OF A SURFACE BOUNDARY. THAT BOUNDARY HAS SEPERATED LOW OVERCAST OVER THE NEBRASKA FROM AREAS IN COLORADO THAT GOT DECENT AMOUNT OF SUNSHINE THIS MORNING...RESULTING IN A FAIRLY PRONOUNCED THERMAL GRADIENT. THINK THINGS WILL SETTLE BACK DURING THE EVENING...BUT RISK OF HAIL WILL PERSIST IN THE SOUTHEAST CORNER OF WY AND THE SOUTHWEST CORNER OF THE NEBRASKA PANHANDLE UNTIL THEN. HAVE REPORT OF PRECIP FALLING AS SNOW WITH SOME ACCUMULATION JUST NORTH OF CHEYENNE IN WAKE OF THUNDERSTORM...THINK IT WILL BE SHORT LIVED PHENOMENA AND DO NOT PLAN TO COVER IN FORECAST. AFTER THAT...UPPER DIFFLUENCE ASSOCIATED WITH APPROACH OF UPPER LOW WILL HELP KEEP CLOUD COVER AND GOOD CHANCE OF PRECIP GOING OVERNIGHT. DID NOT STRAY TOO FAR FROM PACKAGE LAST NIGHT...BUT DID LOWER CHANCES A BIT IN THE SOUTHERN PART OF FORECAST AREA. LEFT SNOW ACCUMULATIONS IN THE MOUNTAINS OVERNIGHT. LONG TERM...BROAD SOUTHWEST FLOW ACROSS THE AREA FRI-SAT AS UPPER FLOW BACKS IN ADVANCE OF STRONG SYSTEM PUSHING INTO CALIFORNIA. HARD TO PINPOINT S/WV FEATURES IN THIS TYPE OF PATTERN...BUT COMBO OF 700MB THETA-E RIDGE AXIS NOSING INTO THE AREA AND LI/S OF ZERO TO -2 SHOULD RESULT IN AFTERNOON SHOWERS/THUNDERSTORMS ONCE AGAIN. PRECIPITATION CHANCES INCREASE SAT NITE/SUNDAY AS 500MB LOW CUTS OFF OVER SRN NEB AND FA SITS IN THE LFQ OF 130KT H2 JET AXIS. GFS MIGHT BE A LITTLE FAST IN CUTTING OFF THIS FEATURE...AND WILL TREND FORECAST TOWARD THE SLIGHTLY SLOWER AND FLATTER ECMWF. ENOUGH COLD AIR DRAWN IN ON THE BACKSIDE OF THE LOW TO CHANGE RAIN TO SNOW ABOVE 6000 FEET /COULD BE SEVERAL INCHES IN THE MOUNTAINS/. MAIN UPPER SYSTEM PULLS EAST INTO THE PLAINS MON-TUE...BUT WEAKER ENERGY CONTINUES TO DROP INTO THE BASE OF BROAD TROF OVER THE CENTRAL ROCKIES. WITH FORECAST AREA SITTING IN CYCLONIC FLOW AND S/WV FEATURES CONTINUING TO ROTATE INTO THE AREA...WILL KEEP SHOWERS IN THE FORECAST /SNOW SHOWERS IN THE MOUNTAINS/. I WILL GRADUALLY DRY THINGS OUT ON WEDNESDAY AS 500MB HEIGHTS BEGIN TO RISE AND WESTERN RIDGE SLOWLY BUILDS EASTWARD. .CYS... WY...NONE. NE...NONE. RGB/JK
Hazardous weather outlook, Apr 30, 11:00 AM MDT, 4 hours 59 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1100 AM MDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL PRODUCE A BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL THIS AFTERNOON FROM THE SOUTHEAST CORNER OF WYOMING INTO THE SOUTHWEST NEBRASKA PANHANDLE. A FEW THUNDERSTORMS OVER CENTRAL AND NORTHERN LARAMIE COUNTY WYOMING LATE THIS MORNING WILL BECOME MORE NUMEROUS AS THEY MOVE NORTH AND EAST INTO PLATTE AND GOSHEN COUNTIES. LIGHT SNOW WILL BE LIKELY INTO EARLY AFTERNOON OVER THE LARAMIE AND SNOWY RANGES. ANY PRECIPITATION DURING THE AFTERNOON SHOULD MAINLY BE RAIN...THEN SWITCH BACK TO SNOW THIS EVENING. TOTAL ACCUMULATIONS SHOULD BE 1 TO 2 INCHES BY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY FROM THURSDAY THROUGH SUNDAY ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. THE CHANCE OF THUNDERSTORMS WILL COME TO AN END MONDAY AS COOLER AIR COMES IN...BUT THE CHANCE OF RAIN SHOWERS WILL CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST CORNER OF WYOMING AND THE SOUTHWEST NEBRASKA PANHANDLE THROUGH THIS EVENING. BANN WCJIN-WYSE-WYNE
In the hours before
Local storm report, Apr 30, 12:29 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1229 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM 13 NE CHEYENNE WY 0.75 IN HAIL
04/30/03 LARAMIE HAIL 1 IN DEEP
JCHLocal storm report, Apr 30, 1:38 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0138 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM 18 WNW CHEYENNE WY 0.75 IN HAIL
04/30/03 LARAMIE 40 TO 50 MPH WINDS
0133 PM 27 NW CHEYENNE WY 0.50 IN HAIL
04/30/03 LARAMIE HAIL COVERED GROUND
JCHLocal storm report, Apr 30, 2:24 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0224 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM 10 E CHEYENNE WY 0.75 IN HAIL
04/30/03 LARAMIE
0150 PM 5 W CHEYENNE WY 0.75 IN HAIL
04/30/03 LARAMIE LOTS OF RAIN
0215 PM CHEYENNE WY 0.75 IN HAIL
04/30/03 LARAMIE IN TOWN
BMCNearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.